Colorado, 2025Wildfire in Colorado, September 1 to 13, 2025
September 1 to 13, 2025 · NWS GJT · 2 events in 2 counties and zones
The Lee Fire started in early August due to a lightning strike 20 miles southwest of Meeker, Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Lee Fire started in early August due to a lightning strike 20 miles southwest of Meeker, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:43 PM MST, 1 hour 17 minutes earlier. Its key messages:
- Showers and thunderstorms expected in the southern mountains most afternoons this week.
- Temperatures will end up near normal to slightly above through the week.
- More widespread precipitation is possible on Friday.
Area forecast discussion, Aug 31, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 PM MDT Sun Aug 31 2025
.KEY MESSAGES...
- Showers and thunderstorms expected in the southern mountains
most afternoons this week.
- Temperatures will end up near normal to slightly above through
the week.
- More widespread precipitation is possible on Friday.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1226 PM MDT Sun Aug 31 2025
With a ridge of high pressure to our west we are currently under
northwest flow aloft. Dry air will continue to filter into the area
leaving the only pocket of residual moisture around the San
Juans and parts of the Sawatch. This is where a few showers and
storms are possible until sunset. Clear skies tonight will
allow for efficient cooling, so expect some chilly temperatures
in the favorable valleys once again. Tomorrow is basically a
carbon copy of today. Highs will end up near normal to slightly
above.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 1226 PM MDT Sun Aug 31 2025
An area of high pressure will be centered over the Four Corners
Tuesday, with a ridge extending northward through the Intermountain
West. A strong area of low pressure will be spinning off the Pacific
Northwest coast, with a trough extending down the West Coast. This
trough is expected to push east through the remainder of the week,
eventually breaking the high down just a bit and shunting it
slightly east. This will allow for a moisture return starting Friday
and lasting through the weekend. Ahead of this though, we remain
warm and dry. PWAT values are forecast to be near to below normal
through Thursday, with the best pockets of moisture over the higher
terrain of the San Juans and Colorado Divide, where a few isolated
showers or thunderstorms will be possible. The main threats with any
convection that does develop will be gusty winds, lightning, small
hail, and brief heavy rain. Elsewhere, expect abundant sunshine and
temperatures near to around 5 degrees above normal through the end
of the week. As moisture begins to return for the weekend, which
both deterministic and ensemble guidance are indicating, shower and
thunderstorm activity will start to expand out from the higher
terrain, and chances for heavy rain will increase. Temperatures are
also expected to begin dropping in response to the increased clouds
and showers. In the meantime, enjoy the abundant late summer
sunshine and warmer temperatures.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1137 PM MDT Sun Aug 31 2025
Mostly VFR conditions will prevail again tonight and tomorrow. A
few clouds linger along the Divide of southern Colorado, but
these will thin gradually overnight. More sunshine and light,
ambivalent winds are in store for Monday. A few showers will
form on the San Juans again, but quickly taper by late afternoon
and return us back to quiet VFR conditions overnight again.
Showers will produce a few MVFR ceilings, gusty outflows, and
brief downpours before decaying.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Aug 31, 1:48 AM MST, 22 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
248 AM MDT Sun Aug 31 2025
COZ001>014-017>023-UTZ022>025-027>029-010900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
248 AM MDT Sun Aug 31 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Isolated showers and thunderstorms develop on terrain today, favoring
the San Juans. Impacts will be limited to some gusty winds, small
hail, and brief downpours. Flash flooding is not expected today.
Temperatures jump upward today to normal. Showers will taper by
evening and quiet conditions are expected across the region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Warmer and drier conditions continue Monday, with afternoon highs
climbing a few degrees above normal and hovering there through the
week. Isolated terrain-based showers and thunderstorms remain a non
zero possibility this week. Additional monsoonal moisture is expected
to drift into the region from the south mid week. This could produce
more widespread showers for the San Juans. More abundant moisture
could arrive next weekend, based on extended model outputs.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Central Yampa River Basin
- When
- September 1, 12:00 AM MST to September 13, 7:45 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Lee Fire started in early August due to a lightning strike 20 miles southwest of Meeker, Colorado. The Grease Fire grew into the Lee Fire on August 4 and acreage was combined and further known as the Lee Fire. The fire grew to 137,758 acres before it was contained in mid September. The estimated cost to date was $30,106,091. At least five homes and 14 additional structures, such as outbuildings were destroyed by the Lee Fire. The Lee Fire became the fifth largest wildfire in Colorado history. Despite the damage, no injuries or deaths were reported.
Wildfire, Roan and Tavaputs Plateaus
- When
- September 1, 12:00 AM MST to September 13, 7:45 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Lee Fire started in early August due to a lightning strike 20 miles southwest of Meeker, Colorado. The Grease Fire grew into the Lee Fire on August 4 and acreage was combined and further known as the Lee Fire. The fire grew to 137,758 acres before it was contained in mid September. The estimated cost to date was $30,106,091. At least five homes and 14 additional structures, such as outbuildings were destroyed by the Lee Fire. The Lee Fire became the fifth largest wildfire in Colorado history. Despite the damage, no injuries or deaths were reported.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 1 to 2, 20252 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2025$78 million · 1 event
- Wildfire in Washington, September 1 to 30, 2025$56 million · 1 event
- Wildfire in Colorado, September 1 to 2, 2025$40 million · 1 event
- Wildfire in Washington, September 1 to 14, 2025$33 million · 1 event
- Wildfire in Washington, September 1 to 27, 2025$24 million · 1 event
- Wildfire in Washington, September 1 to 28, 2025$19 million · 1 event
- Wildfire in Washington, September 1 to 28, 2025$18 million · 1 event
- Wildfire in Idaho, September 1 to 2, 2025$18 million · 1 event
- Wildfire in Colorado, September 1 to 11, 2025$15 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2025$3.4 million · 1 event
- Wildfire in Washington, September 1 to 30, 2025$540,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288022, 1288023.